Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Understanding Your LabsUnderstanding Your Labs
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Making Sense of High Viral Load Results
Apr 26, 2004

Hi - first, like many people on here, I want to thank you for all the work that you do - this site was recommended by my doctor when I was first diagnosed and it's been a great source of information and comfort.

My question is about my viral load tests - I was diagnosed on 10/29/03 with an ititial VL of 109,350. Subsequent test on 11/06 was 333,297 and 11/20 was 231,310. Enrolled in a study (ACTG5142 - Sustiva and Kaletra) and began treatment on 11/25 - also had another VL test that day before medication began and the result was 970,648. Since then monthly VL results have been 183,077, then 5,437, then 500, then 181. CD4 count has gone from 507 on 11/06 to 701 this past February. It all seems really good - but I'm not sure what to make of the 970,648 VL - doesn't that seem abnormally high and a huge increase from 5 days earlier when it was 231,310? I had a series of relatively minor infections just previously to diagnosis (wisedom teeth), but thought I was relatively healthy at the time of the VL test. I'm just trying to understand my history a little better, and any insight you could give me would be appreciated. Thanks!

Response from Dr. Holodniy

There can be a 3 fold (3 times) variation in viral loads, particularly with those kinds of high numbers. Since all of your baseline viral loads were in the same order of magnitude, they were pretty much within the range of assay variability.



Previous
What do CD8T/s mean in the big picture?
Next
Newly positive VL 76?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement